Sets of range uniqueness for classes of continuous functions


Maxim R. Burke and Krzysztof Ciesielski

Proc. Amer. Math. Soc. 127 (1999), 3295--3304.

In [DPR] it is proved that there are subsets M of the complex plane such that for any two entire functions f and g if f[M]=g[M] then f=g. In [BD] it was shown that the continuum hypothesis (CH) implies the existence of a similar subset M of R for the class Cn(R) of continuous nowhere constant functions from R to R, while it follows from the results in [BC] and [CS] that the existence of such a set is not provable in ZFC. In this paper we will show that for several well-behaved subclasses of C(R), including the class D1 of differentiable functions and the class AC of absolutely continuous functions, a set M with the above property can be constructed in ZFC. We will also prove the existence of a subset M of R with the dual property that for any f,g in Cn(R) if f-1[M]=g-1[M] then f=g.


Full text on line in pdf format. Requires Adobe Acrobat Reader.

Full text in postscript form.

LaTeX 2e source file.

DVI and Postscript files are available at the Topology Atlas preprints side.

The following works have cited this article

Journal Articles

K. Ciesielski, Set Theoretic Real Analysis, J. Appl. Anal. 3(2) (1997), 143-190. MR 99k:03038

M. Burke and K. Ciesielski, Sets on which measurable functions are determined by their range, Canad. J. Math. 49 (1997), 1089-1116. MR 99i:28004

K. Ciesielski and S. Shelah, Model with no magic set, J. Symbolic Logic 64(4) (1999), 1467-1490.

Last modified January 20, 2014.